Ohio, 2010Damaging Winds in Ohio, July 18, 2010
July 18, 2010 · NWS CLE · 4 events in 3 counties and zones
An area of low pressure located over Lake Michigan and approaching cold front from the west allowed for a line of convective thunderstorms to develop and progress west to east across the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure located over Lake Michigan and approaching cold front from the west allowed for a line of convective thunderstorms to develop and progress west to east across the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 18, 2:53 PM EST, 2 hours 7 minutes earlier.
Area forecast discussion, Jul 18, 2:53 PM EST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
353 PM EDT SUN JUL 18 2010
.SYNOPSIS...
LOW PRESSURE OVER THE WESTERN GREAT LAKES WILL MOVE EAST ACROSS
THE CENTRAL LAKES TONIGHT. A COLD FRONT EXTENDING FROM THE LOW
PRESSURE WILL CROSS THROUGH THE AREA OVERNIGHT. THE FRONT WILL
BECOME STATIONARY SOUTH OF THE AREA ON MONDAY AS WEAK HIGH
PRESSURE ATTEMPTS TO BUILD IN...BUT WILL THE BOUNDARY WILL PERSIST
ACROSS THE REGION THROUGH MIDWEEK. DURING THIS TIME...THIS BOUNDARY
WILL BE THE FOCUS TRACK OF WAVES OF LOW PRESSURE KEEPING
CONDITIONS UNSETTLED.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
COLD FRONT STILL WELL OFF TO THE WEST THIS AFTERNOON...AND SHOWERS
AND THUNDERSTORMS AT THIS TIME DEVELOPING QUICKLY ACROSS INDIANA.
RADAR ALSO SHOWING SOME ISOLATED THUNDERSTORMS ACROSS THE FAR
SOUTHERN AREAS NEAR MORROW AND KNOX COUNTY THIS AFTERNOON WHICH
WILL HAVE TO BE WATCHED BUT A WEAKENING TREND HAS PERSISTED WITH
THESE STORMS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT JUST TO
THE WEST OF THE FORECAST AREA WITH MUCH OF THE AREA REMAINING IN A
SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH TONIGHT.
AS FOR THE FORECAST...MADE ONLY MINOR ADJUSTMENTS TO POPS TONIGHT
WITH LIKELY POPS FOR NEARLY THE ENTIRE AREA. INDICIES REMAIN
RATHER GOOD FOR SEVERE WEATHER POTENTIAL THIS EVENING AND GOING
INTO TONIGHT. MOST CONCERN IS FOR WESTERN AREAS DURING THE FIRST
HALF OF TONIGHT WITH POSSIBLE SEVERE THUNDERSTORMS. EVEN WITH THE
LOSS OF DAYTIME HEATING EXPECTING THERE WILL BE ENOUGH SUPPORT TO
ALLOW FOR THUNDERSTORM TO CONTINUE ACROSS MUCH OF THE FORECAST
AREA DURING THE OVERNIGHT HOURS.
AS FOR TEMPERATURES LEANED TOWARD THE WARMER MAV GUIDANCE FOR LOWS
WITH INCREASING DEWPOINTS AHEAD OF THE FRONT.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY NIGHT/...
MODELS SHOWING FRONT PUSHING TO EASTERN AREAS MONDAY MORNING...BUT
LINGERED SOME CHANCE POPS ACROSS EASTERN AREAS THROUGH MONDAY
MORNING WITH AN END OF ACTIVITY FOR THE WESTERN HALF OF THE AREA.
FOR THE MOST PART LOOKS LIKE MONDAY WILL BE DRY FOR MUCH OF THE
AREA. THE ONLY LOCATIONS OF LEFT OVER CHANCE POPS INTO THE
AFTERNOON WILL BE FOR AREAS FROM YNG TO CAK AND SE. WITH THE FRONT
SOUTH AND EAST OF THE AREA TEMPS WILL BE SLIGHTLY COOLER BUT
DEWPOINTS WILL CONTINUE TO BE RATHER MILD ALLOWING FOR HUMIDITY TO
CONTINUE.
BROUGHT CHANCE POPS BACK IN ACROSS WESTERN AREAS ESPECIALLY FOR
LATER MONDAY NIGHT AND CONTINUING INTO TUESDAY. FOR NOW JUST
MENTIONED HIGHER CHANCE POPS...BUT MODELS BEGINNING TO SHOW SOME
SIMILARITY IN BRINGING LOW PRESSURE WAVE ACROSS THE REGION DURING
THIS TIME. IF THE CONSISTENCY CONTINUES WITH THIS SOLUTIONS BETWEEN
THE MODELS POPS LATE MONDAY NIGHT AND INTO TUESDAY COULD BE
INCREASED TO AT LEAST LIKELY.
BEYOND THAT THROUGH MIDWEEK MODELS CONTINUE TO TRACK WAVES OF LOW
PRESSURE ACROSS THE AREA. WITH THAT HAVING A HARD TIME RESOLVING
THE TIMING ISSUES BETWEEN SOLUTIONS SO ONLY ADJUSTED POPS UP OR
DOWN IN THE CHANCE RANGE TO INDICATE SLIGHT INCREASES OR DECREASES
IN CONFIDENCE. GIVEN THE UNCERTAINTIES IN THE FORECAST DID NOT
DEVIATE MUCH FROM CURRENT TEMP FORECAST WITH HIGHS MAINLY IN THE
80S REASONABLE AT THIS TIME. HOWEVER...LEANED TOWARD WARMER MINS
WITH DEWPOINTS AT LEAST IN THE LOW TO MID 60S PERSISTING THROUGH
THE PERIOD.
&&
.LONG TERM /THURSDAY THROUGH SATURDAY/...
MODELS GENERALLY SIMILAR AT THE BEGINNING OF THE EXTENDED PERIOD
THURSDAY WITH A ZONAL FLOW ALOFT ACROSS THE OHIO VALLEY WITH UPPER
LEVEL HIGH OVER THE SOUTHEAST AND GULF COAST STATES. AT THE
SURFACE...LOW PRESSURE WILL BE CENTERED OVER THE CENTRAL PLAINS
WHILE HIGH PRESSURE WILL BE CENTERED OVER THE SOUTHEAST. MANUAL
PROGS HAVE A WARM FRONT EXTENDING EAST FROM THE LOW PRESSURE THROUGH
THE UPPER MIDWEST TO NRN INDIANA. MODELS SOLUTIONS DIVERGE HOWEVER
INTO THE WEEKEND WITH THE GFS BEING STRONGER AND MORE PROGRESSIVE
WITH SYSTEMS. EXPECT A GENERALLY WARM AND UNSETTLED PERIOD. FOR
THURSDAY EXPECT THE SURFACE BOUNDARY TO BE THE FOCUS FOR DIURNAL
CONVECTION AND WITH THE FRONT LIKELY EXTENDING INTO THE AREA LATE
THURSDAY INTO FRIDAY. SATURDAY AND COLD FRONT WILL MOVE SOUTHEAST
OUT OF THE WESTERN LAKES TOWARD THE AREA LIKELY MOVING THROUGH THE
AREA SATURDAY NIGHT. THIS WILL BRING ANOTHER CHANCE OF SHOWERS AND
THUNDERSTORMS. SUNDAY LOOKS COOLER AND DRIER BEHIND THE FRONT.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
STATIONARY FRONT ACROSS NRN OHIO TURNING WARM AND BEGINNING TO
DRIFT NORTHEAST THIS AFTERNOON AHEAD OF LOW PRESSURE IN WISCONSIN.
AIRMASS ACROSS NRN OHIO AND NWRN PA IS GENERALLY STABLE/CAPPED
AND SUPPRESSED. HOWEVER THAT WILL CHANGE THIS AFTERNOON FROM THE
WEST/SOUTHWEST AS THE WARM FRONT MOVES THROUGH AND NORTH OF THE
AREA. THROUGH THE AFTERNOON EXPECT BOUNDARY LAYER SCATTERED CU TO
TURN INCREASINGLY TO A BROKEN DECK AS MOISTURE INCREASES. SHOWERS
AND THUNDERSTORMS ARE ALREADY OCCURRING TO OUR WEST FROM SRN LWR
MI AND LAKE MI S THROUGH INDIANA AND ILLINOIS. ALSO CONVECTION IS
OCCURRING IN SWRN OHIO. HIGH RESOLUTION MODELS SHOW DEEP
INSTABILITY INCREASING ACROSS INDIANA WITH LI'S ALREADY -08 TO
-10C WITH -6 INTO THE WESTERN COUNTIES FROM TOL TO FDY. EXPECT CAP
TO BREAK 20-22Z IN THE WEST AND QUICKLY PROGRESS EAST ACROSS NRN
OHIO THROUGH 02Z. THIS EVENING A SURFACE TROF EXTENDING SOUTH
FROM THE LOW WILL SWEEP ACROSS THE AREA AND BE A FOCUS FOR
CONVECTION...FOLLOWED BY A COLD FRONT LATE TONIGHT. GUIDANCE TAKES
CIGS/VISIBILITIES TO IFR BEHIND THE SYSTEM LATE TONIGHT AND MONDAY
MORNING HOWEVER HELD MOST AREAS TO MVFR AT WORST.
.OUTLOOK...NON-IFR IN SCATTERED TSRA POSSIBLE TUESDAY THROUGH THURSDAY.
&&
.MARINE...
WEAK WARM FRONT NOW LIFTING NORTHEAST OUT OF NRN OHIO AND WILL CROSS
THE LAKE THIS EVENING. LATER THIS EVENING A SURFACE TROUGH EXTENDING
SOUTH FROM LOW PRESSURE IN THE CENTRAL LAKES WILL MOVE EAST ACROSS
THE LAKE...FOLLOWED BY A COLD FRONT LATE TONIGHT. EXPECT SOUTHWEST
WINDS AHEAD OF THE SYSTEM AT 10 TO 15 KNOTS TURNING WEST THIS
EVENING/TONIGHT. EXPECT SHOWERS AND THUNDERSTORMS TO MOVE ONTO THE
LAKE FROM THE WEST/SOUTHWEST LATE THIS AFTERNOON AND EVENING
CONTINUING FOR THE FIRST HALF OR SO OF THE NIGHT. DRIER AIR ALOFT
SUGGESTS STORMS HAVE A POTENTIAL TO PRODUCE STRONG GUSTY WINDS.
COULD SEE LEFTOVER SHOWERS/TSTMS MONDAY MORNING HOWEVER BY AFTERNOON
EXPECT HIGH SURFACE PRESSURE...AND DRIER MORE STABLE AIR TO MOVE IN
ON NORTH WINDS OF 10 TO 20 KNOTS. THIS WILL GET WAVE UP TO 2 TO 4
FEET DURING THE DAY AND WILL NEED TO WATCH IF A SMALL CRAFT ADVISORY
WILL BE NEEDED. REGARDLESS IT WILL BE A BUMPY RIDE ON THE LAKE
MONDAY. MONDAY EVENING WINDS WILL BECOME VARIABLE AND DECREASE TO 5
TO 10 KNOTS...HOWEVER BY TUESDAY MORNING WINDS WILL BEGIN TO TURN
SOUTHWEST AT 10 TO 15 KNOTS AHEAD OF LOW PRESSURE THAT WILL MOVE
ACROSS NRN OHIO DURING THE DAY. NOT MUCH FORCING ON THE LAKE WED AND
THURS HOWEVER FRIDAY SOUTHWEST WINDS 10 TO 20 KNOTS AHEAD OF LOW
PRESSURE MOVING THROUGH THE LAKES.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.
&&
SYNOPSIS...ABE
NEAR TERM...ABE
SHORT TERM...ABE
LONG TERM...TK
AVIATION...TK
MARINE...TK
Hazardous weather outlook, Jul 18, 4:49 AM EST, 12 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
549 AM EDT SUN JUL 18 2010
LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-191000-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
549 AM EDT SUN JUL 18 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
INTO TONIGHT. DAMAGING STRAIGHT LINE WINDS ARE THE MAIN CONCERN.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
WEAK WEATHER SYSTEMS WILL MOVE FROM WEST TO EAST ACROSS THE AREA
EVERY OTHER DAY OR SO AND WILL LIKELY TRIGGER THUNDERSTORMS. THE
THUNDERSTORMS THAT OCCUR COULD BE SEVERE...MOST LIKELY SUNDAY
AND/OR MONDAY AND PERHAPS AGAIN ON WEDNESDAY
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT.
Thunderstorm Wind, Wood
- When
- July 18, 5:00 PM EST
- Where
- Wood County, 6 mi S of Bowling Green
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 41.283, -83.670
Thunderstorm winds downed three weeping willow trees.
Thunderstorm Wind, Marion
- When
- July 18, 5:35 PM EST
- Where
- Marion County, 6 mi N of Waldo
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 40.557, -83.080
Thunderstorm winds downed two large limbs.
Thunderstorm Wind, Marion
- When
- July 18, 5:45 PM EST
- Where
- Marion County, 5 mi N of La Rue
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 40.652, -83.320
Thunderstorm winds downed one large tree.
Thunderstorm Wind, Huron
- When
- July 18, 6:40 PM EST
- Where
- Huron County, 5 mi NE of Willard
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.101, -82.662
A thunderstorm wind gust was estimated at 60 MPH.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Carolina, July 18, 20102 deaths · 1 in hail · 7 events
- Tornado and Flash Flooding in Missouri, July 18 to 21, 20101 death · 2 injured · $400,000 · EF0 · 25 events
- Heat in Illinois, July 18, 20101 death · 1 event
- Flooding in Iowa, July 18 to 31, 2010$870,000 · 10 events
- Tornado and Damaging Winds in Michigan, July 18, 2010$300,000 · EF0 · 3 events
- Damaging Wind and Heavy Rain in Georgia, July 18, 2010$303,000 · 50 kt wind · 2 events
- Tornado and Hail in Michigan, July 18, 2010$115,000 · EF0 · 14 events
- Hail and Damaging Winds in Montana, July 18, 2010$120,000 · 1.75 in hail · 6 events
- Damaging Wind in Kentucky, July 18, 2010$100,000 · 55 kt wind · 1 event
- Damaging Wind in Tennessee, July 18, 2010$75,000 · 82 kt wind · 1 event
- Tornado and Hail in Michigan, July 18, 20101 injured · $34,000 · EF0 · 4 events
- Tornado and Damaging Wind in Wisconsin, July 18, 20101 injured · $30,000 · EF0 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 240102, 240106, 240104, 240109.